Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 39, NWS Morristown, TN

March 21, 2017Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 21, 2017, 7:45 PM EDT for Monroe County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 7:45 PM EDT (23:45 UTC)
Expired
Mar 21, 2017, 8:28 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 8:00 PM EDTTSTM WND DMGMadisonville, TNNUMEROUS TREES DOWN ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 3:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WUUS54 KMRX 212345
SVRMRX
TNC123-220045-
/O.NEW.KMRX.SV.W.0039.170321T2345Z-170322T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
745 PM EDT TUE MAR 21 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Monroe County in eastern Tennessee...

* Until 845 PM EDT

* At 745 PM EDT, severe thunderstorms were located along a line
  extending from near Athens to Etowah, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sweetwater, Madisonville, Vonore, Tellico Plains, Citico Beach,
  Coker Creek, Tariffville, McGee Carson Peninsula, Mount Vernon,
  Citico, Bullet Creek and Fort Loudon S.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3528 8449 3533 8440 3559 8452 3566 8450
      3567 8443 3564 8438 3567 8432 3562 8425
      3559 8411 3554 8409 3556 8400 3549 8399
      3549 8394 3541 8402 3530 8402 3525 8409
      3524 8419 3527 8423 3521 8429 3520 8435
TIME...MOT...LOC 2345Z 275DEG 51KT 3553 8457 3534 8456 

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA
2 follow-up statements
484 
WWUS54 KMRX 220021
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
821 PM EDT TUE MAR 21 2017

TNC123-220045-
/O.CON.KMRX.SV.W.0039.000000T0000Z-170322T0045Z/
Monroe TN-
821 PM EDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR MONROE COUNTY...

At 820 PM EDT, severe thunderstorms were located along a line
extending from 14 miles west of Fontana Village to 12 miles west of
Town Of Santeetlah, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sweetwater, Madisonville, Vonore, Tellico Plains, Citico Beach,
Tariffville, McGee Carson Peninsula, Citico and Fort Loudon S.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3564 8438 3567 8432 3562 8425 3559 8411
      3554 8409 3556 8400 3549 8399 3549 8394
      3541 8402 3530 8402 3525 8409 3524 8419
      3527 8423 3557 8451 3559 8452 3560 8451
TIME...MOT...LOC 0020Z 274DEG 39KT 3550 8407 3530 8408 

HAIL...1.00IN
WIND...60MPH
 
$$

Moulton
104 
WWUS54 KMRX 220028
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
828 PM EDT TUE MAR 21 2017

TNC123-220038-
/O.CAN.KMRX.SV.W.0039.000000T0000Z-170322T0045Z/
Monroe TN-
828 PM EDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
southwestern North Carolina...and eastern Tennessee.

LAT...LON 3564 8438 3567 8432 3562 8425 3559 8411
      3554 8409 3556 8400 3549 8399 3549 8394
      3541 8402 3530 8402 3525 8409 3524 8419
      3527 8423 3557 8451 3559 8452 3560 8451
TIME...MOT...LOC 0026Z 275DEG 51KT 3549 8396 3529 8397 

$$

Moulton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 7:35 PM EDT, 10 minutes earlier.

Area forecast discussion, Mar 21, 7:35 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
735 PM EDT Tue Mar 21 2017

.Aviation...Severe thunderstorm watch remains in effect for TYS and
CHA. Main concern is on-going severe weather. TYS and CHA are/will
be experiecing high winds and possibly large hail. The convection
will diminish after 01Z. Showers will continue through 03-04z.

Upper forcing and instability moves east with drier air advecting
into the region with clouds dissipating around daybreak to mid-
morning Wednesday. VFR conditions anticipated for Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             52  64  43  58 /  80  10  10  20
Knoxville McGhee Tyson Airport, TN  46  59  39  57 /  70   0  10  10
Oak Ridge, TN                       45  59  40  60 /  70   0  10  10
Tri Cities Airport, TN              41  56  30  58 /  30   0  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Mar 21, 3:25 PM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
325 PM EDT Tue Mar 21 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
325 PM EDT Tue Mar 21 2017 /225 PM CDT Tue Mar 21 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Enhanced Risk of Severe Thunderstorms across southeast
Tennessee and southwest North Carolina for late this Afternoon and
early Evening...

Thunderstorms will develop across the area this afternoon into
this evening. Some of these storms will be severe...mainly in
areas south of I40. Large hail and damaging straight-line winds
will be the primary threats. Hail up to Golfball size and winds to
70 mph are possible with the stronger thunderstorms.

The main time-frame for severe weather will be between 4 and 8 pm
ET.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Mar 21, 7:19 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
719 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 E KINGSTON            35.87N 84.47W
03/21/2017  E1.00 INCH       ROANE              TN   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

MBLACK
Local storm report, Mar 21, 7:20 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             LOUDON                  35.74N 84.36W
03/21/2017  E1.00 INCH       LOUDON             TN   BROADCAST MEDIA

            QUARTER SIZE HAIL

&&

MBLACK
Local storm report, Mar 21, 7:25 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             4 N LENOIR CITY         35.86N 84.27W
03/21/2017  E2.00 INCH       LOUDON             TN   BROADCAST MEDIA

            2 INCH HAIL

&&

MBLACK
Local storm report, Mar 21, 7:30 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 E KINGSTON            37.05N 82.84W
03/21/2017  E1.75 INCH       LETCHER            KY   BROADCAST MEDIA

            GOLF BALL SIZE HAIL ALONG BUTTERMILK ROAD

&&

MBLACK
Local storm report, Mar 21, 7:34 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
03/21/2017                   LOUDON             TN   TRAINED SPOTTER

            TREES DOWN ALONG INTERSTATE

&&

MBLACK
Local storm report, Mar 21, 7:44 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             CLEVELAND               35.18N 84.87W
03/21/2017  E2.50 INCH       BRADLEY            TN   TRAINED SPOTTER

            TENNIS BALL SIZE HAIL TOTAL CAR IN ROLLING HILLS NEAR
            GOLF COURSE

&&

MBLACK

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 9:39 PM EDTSpecial Weather StatementMRXBledsoe, Marion, Rhea, Sequatchie51 min
Mar 21, 4:15 PM EDTSpecial Weather StatementMRXBradley45 min
Mar 21, 4:29 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Meigs61 min
Mar 21, 4:58 PM EDTSpecial Weather StatementMRXMeigs47 min
Mar 21, 5:10 PM EDTSevere Thunderstorm WarningMRXBradley39 min
Mar 21, 5:20 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs19 min
Mar 21, 5:21 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton, Meigs3 hr
Mar 21, 5:30 PM EDTSevere Thunderstorm WarningMRXPolk60 min
Mar 21, 6:12 PM EDTSpecial Weather StatementMRXLoudon48 min
Mar 21, 6:18 PM EDTSpecial Weather StatementMRXBradley, McMinn, Polk42 min
Mar 21, 6:21 PM EDTSevere Thunderstorm WarningMRXMarion54 min
Mar 21, 6:27 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie48 min
Mar 21, 6:29 PM EDTAreal Flood AdvisoryMRXPolk3 hr
Mar 21, 6:35 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk55 min
Mar 21, 6:38 PM EDTSpecial Weather StatementMRXLoudon, Roane52 min
Mar 21, 6:39 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane66 min
Mar 21, 6:50 PM EDTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea55 min
Mar 21, 6:53 PM EDTSevere Thunderstorm WarningMRXLoudon46 min
Mar 21, 6:55 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox52 min
Mar 21, 7:08 PM EDTSevere Thunderstorm WarningMRXBlount, Knox67 min
Mar 21, 7:23 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk46 min
Mar 21, 7:33 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier42 min
Mar 21, 7:38 PM EDTAreal Flood AdvisoryMRXBradley, McMinn, Meigs3 hr
Mar 21, 7:42 PM EDTAreal Flood AdvisoryMRXLoudon, Roane3 hr
Mar 21, 7:55 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Knox, Loudon3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.